Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Gray, ME

May 31, 2009Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 31, 2009, 2:48 PM EDT for Coos County, New Hampshire. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 2:48 PM EDT (18:48 UTC)
Expired
May 31, 2009, 3:15 PM EDT
In force
27 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 164 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 311848
SVRGYX
NHC007-311915-
/O.NEW.KGYX.SV.W.0013.090531T1848Z-090531T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 315 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PITTSBURG...OR 8 MILES NORTHEAST OF CANAAN...AND MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  FRANCIS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4508 7107 4498 7149 4506 7151 4512 7145
      4515 7145 4520 7141 4521 7142 4528 7125
      4527 7124 4525 7115 4528 7113 4530 7109
TIME...MOT...LOC 1848Z 251DEG 29KT 4510 7140

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 PM EDT, 17 minutes earlier.

Area forecast discussion, May 31, 2:31 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
231 PM EDT SUN MAY 31 2009

.SYNOPSIS...
COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
HIGH PRESSURE WILL PASS OFFSHORE SOUTH OF THE REGION ON MONDAY AS
ANOTHER COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL
CROSS THE REGION LATE MONDAY NIGHT...MOVING OFFSHORE EARLY
TUESDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY
AFTERNOON AND WILL HOLD THROUGH TUESDAY NIGHT. LOW PRESSURE WILL
PASS SOUTH OF NEW ENGLAND ALONG A STALLED FRONTAL BOUNDARY
WEDNESDAY AND WEDNESDAY NIGHT AS HIGH PRESSURE HOLDS OVER NORTHERN
NEW ENGLAND THROUGH THURSDAY. HIGH PRESSURE WILL SLOWLY SHIFT
OFFSHORE FRIDAY AND SATURDAY AS LOW PRESSURE APPROACHES FROM THE
WEST AND LIFTS NORTHEAST THROUGH QUEBEC SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONTAL BOUNDARY MOVING ACROSS THE CWA THIS AFTERNOON WITH
ASSOCIATED THUNDERSTORMS. EXPECT SEVERE HAIL TO BE A POSSIBILITY
WITH THESE STORMS DUE TO THE EXCEPTIONALLY LOW WBZ HEIGHT. UPPER
LEVEL DYNAMICS WILL HELP SUPPORT BOTH HAIL AND DAMAGING WINDS AS
THE AFTERNOON PROGRESSES. BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE OVER THE NORTHERN COUNTIES OF OUR CWA.

ONCE THE FRONTAL BOUNDARY MOVES OUT OF THE CWA...GUSTY NORTHWEST
WINDS WILL USHER IN MUCH COLDER AND DRIER AIR. TEMPERATURES IN THE
MOUNTAINS MAY DROP BELOW FREEZING TONIGHT. BIG QUESTION WILL BE
WHETHER OR NOT THE WINDS DECOUPLE. IF THEY DO...THEN TEMPERATURES
WILL RAPIDLY PLUMMET UNDER CLEARING SKIES. IF ENOUGH MIXING
CONTINUES TO KEEP WINDS GOING...THEN TEMPERATURES WILL LIKELY STAY
ABOVE FREEZING. FEEL AS THOUGH CONDITIONS WILL BE SCATTERED BASED
ON ELEVATION AND SHELTERING. HAVE ISSUED A FREEZE WARNING FOR
EXTREME NORTHERN NH AND NORTHERN OXFORD COUNTY IN MAINE...WITH A
FROST ADVISORY FOR THE REMAINDER OF LOCATIONS THAT COULD SEE
TEMPERATURES BELOW 36F DEGREES.

&&

.SHORT TERM /MONDAY/...
RATHER QUIET ON MONDAY AS WEAK HIGH PRESSURE MOVES INTO THE
REGION. EXPECT SUNNY SKIES WITH GUSTY WESTERLY WINDS IN THE
MORNING DIMINISHING IN THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ANOTHER IN A SERIES OF FRONTS WILL APPROACHES FROM THE W AND BRING A
CHC OF -SHRA MONDAY NGT. ANOTHER WEAK HIGH MOVES IN FOR TUESDAY
WITH FAIR WX. LOW PRES TRACKS TO OUR S TUESDAY NGT THRU WEDNESDAY
NGT AND MAY BRING SOME LGT PRCP TO THE FA...THOUGH THAT MAY END UP
BEING LIMITED TO MORE SRN ZONES. HIGH PRES WILL BECOME SANDWICHED
OVER AREA WITH SYSTEMS TO OUR N AND S...THIS WILL BRING DRY WX
THURSDAY INTO SAT.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL AFFECT
TAF SITES. ONCE THE STORMS MOVE NORTH AND EAST OF THE REGION
EXPECT VFR CONDITIONS TO DOMINATE THE REMAINDER OF THE PERIOD.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WEAK LOW PRES MOVES
THRU MONDAY NGT WITH A CHC OF -SHRA AND PSBL MVFR CIG AND VSBY.
UNSETTLED WX LATE TUESDAY NGT THRU WEDNESDAY NGT MAY BRING SOME
LGT PRCP AND MVFR CONDITIONS.

&&

.MARINE...
SHORT TERM...GUSTY NORTHWEST WINDS WILL GENERATE SCA CRITERIA
WINDS TONIGHT. WINDS SHOULD DIMINISH BELOW CRITERIA BY MIDDAY
TOMORROW.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WEAK PRES GRADIENT WILL
KEEP WINDS AND SEAS BLO SCA LEVELS...NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     MEZ008-009-012-013-018-019.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     MEZ007.
NH...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NHZ003>009.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NHZ001-002.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT MONDAY
     FOR ANZ150>154.

&&
Hazardous weather outlook, May 31, 9:28 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
928 AM EDT SUN MAY 31 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
928 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACE MUCH OF NEW HAMPSHIRE AND
MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
PERSONS WITH OUTDOOR ACTIVITIES TODAY SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER AND PLAN ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-011330-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
928 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 12:41 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1241 PM EDT SUN MAY 31 2009

MEZ008-009-013-014-311730-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
1241 PM EDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 130 PM EDT...

AT 1240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER TEMPLE...OR ABOUT 3
MILES WEST OF FARMINGTON...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST
WILTON...WILTON...PHILLIPS...FARMINGTON...AVON...TEMPLE...STRONG...
SALEM...NEW VINEYARD AND NEW SHARON THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

RAM
Special weather statement, May 31, 1:11 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
111 PM EDT SUN MAY 31 2009

MEZ007-008-NHZ001-002-311815-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-
111 PM EDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 215 PM EDT...

AT 111 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES NORTHWEST OF PITTSBURG TO 14 MILES WEST OF NORTH
STRATFORD...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF CANAAN
TO 21 MILES SOUTHEAST OF NEWPORT...MOVING EAST AT 45 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STEWARTSTOWN...PITTSBURG...NORTH STRATFORD...COLEBROOK...LEMINGTON...
LAKE FRANCIS STATE PARK...CLARKSVILLE...COLEMAN STATE PARK...DIXVILLE
NOTCH STATE PARK AND DIXVILLE NOTCH THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

RAM
Special weather statement, May 31, 1:59 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
159 PM EDT SUN MAY 31 2009

MEZ012-NHZ004-311845-
NORTHERN CARROLL-SOUTHERN OXFORD-
159 PM EDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 245 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CONWAY...MOVING
NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND INTERVALE...GLEN...ECHO LAKE STATE PARK...
BARTLETT...NORTH CONWAY...JACKSON...CONWAY...ALBANY...FRYEBURG AND
CHATHAM THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Special weather statement, May 31, 2:40 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT SUN MAY 31 2009

MEZ008-009-311930-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
240 PM EDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 330 PM EDT...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF DAVIS...OR ABOUT 14
MILES NORTHWEST OF RANGELEY...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAVIS...TIM POND...
STRATTON...EUSTIS AND FLAGSTAFF LAKE THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED.

MC
Special weather statement, May 31, 2:43 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT SUN MAY 31 2009

NHZ001-311915-
NORTHERN COOS-
243 PM EDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 315 PM EDT...

AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF STEWARTSTOWN...OR ABOUT
5 MILES NORTHEAST OF CANAAN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STEWARTSTOWN...
PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH 315 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED.

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:17 PM EDTFrost AdvisoryGYXBelknap, Carroll, Grafton, Merrimack, Sullivan17 hr
May 31, 2:17 PM EDTFreeze WarningGYXCoos17 hr
May 31, 2:22 PM EDTSevere Thunderstorm WarningGYXCoos23 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.